Drought, Phillips
- When
- November 1, 12:00 AM CST to November 30, 11:59 PM CST
- Where
- Phillips forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.785, -99.347 (the zone’s center; the record gives no point)
S. Drought Monitor (USDM), with around 85 percent of the domain mired in at least Moderate Drought (D1) during the month as a long-term drought situation dragged on.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Throughout November 2023, the bulk of this six-county North Central Kansas area spent the entire month assigned at least Severe Drought (D2) by the U.S. Drought Monitor (USDM), with around 85 percent of the domain mired in at least Moderate Drought (D1) during the month as a long-term drought situation dragged on. November marked the 22nd-consecutive month with at-least-D2 afflicting portions of the local area, and the eighth-straight month with at least limited coverage of Extreme Drought (D3). For North Central Kansas as a whole, November was a mixed bag, as although few places were excessively dry, a slight majority of the area still registered at least slightly below normal precipitation. This marked the third consecutive month with prevailing below normal precipitation across most of the six counties (see below for more specific monthly precipitation details). Focusing on November county-level USDM drought category specifics, and despite the prevailing dryness, essentially all of North Central Kansas maintained status quo throughout the month (save for a trivial sliver of one-category degradation in southwestern Rooks County). Delving deeper into the details, drought categories stood as follows throughout November: 1) A few separate swaths of D3 continued to constitute at least 20% of the six-county area, most prevalent within the majority of Rooks and western Mitchell counties...2) A sizeable swath of D2 surrounded the D3 zone, including the majority of Osborne, Jewell and Mitchell counties, with the combined D2+D3 areas representing around 75% of North Central Kansas...3) Limited coverage of D1 (under 10% of the total area) persisted across parts of Phillips and Smith counties...4) Best-off Abnormally Dry (D0) continued to rule much of northern Phillips and northwestern Smith counties (but only accounting for around 15% of the local area).
Turning to November 2023 precipitation details, it was an overall-disappointing, but also not a truly dire situation within the six-county area. More specifically, although around 60% of the area received below normal amounts (meaning less than roughly 1.18), only around 10% of North Central Kansas saw less than half-normal totals. Thanks in large part to a rain event that occurred on the 19th-20th, there was a distinct east (wetter) vs. west (drier) disparity across the area for the month, with Highway 281 serving as roughly the dividing line between above/below normal. The overall-wettest local counties (albeit only modestly above normal) were clearly Jewell/Mitchell, while Phillips County was the overall-driest. Per around 30 ground-truth gauges (NWS/CoCoRaHS observers and a few KS Mesonet stations), some of the lowest November tallies included: 0.26 in Logan, 0.36 in Phillipsburg and 0.59 at Natoma. Meanwhile, a few of highest monthly totals from Jewell/Mitchell counties featured: 1.87 seven miles northeast of Beloit, 1.71 in Beloit and 1.62 at Lovewell Dam. Finishing with a quick-stat highlighting the increasingly-impressive, longer-term drought situation within North Central Kansas, and focusing on one of the driest (versus normal) official NWS Cooperative Observer sites since early-2021, Beloit totaled just 56.90 during the 32-month stretch from April 2021-Nov. 2023...a notable 26.35 below normal/68% of normal.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Oct 31, 11:16 PM CST, 44 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Hastings NE 1216 AM CDT Wed Nov 1 2023 ...Aviation Update... .DISCUSSION...(This evening through Tuesday) Issued at 438 PM CDT Tue Oct 31 2023 --- KEY MESSAGES FOR THE ENTIRE 7-DAY FORECAST: (including all further discussion of Thurs night-Tues): -- Key message brief summaries (see paragraphs immediately following for more details-by-topic): * KEY MESSAGE 1...Warming back up!: Transitioning back to fall from "winter": after bottoming out for the week today, it's all uphill from here with high temperatures throughout the remainder of the 7-day prevailing mainly 50s/60s and even a few 70s especially far south (in other words, near to modestly above normal for early Nov). * KEY MESSAGE 2...Mainly Dry: Our forecast remains pretty much "guaranteed" dry through AT LEAST Friday daytime (and probably beyond), with our next official rain (NOT snow) chances/PoPs entering the picture mainly Sun night- Monday. * KEY MESSAGE 3...Lacking Hazardous Weather: An overall lack of hazardous weather: Our latest Hazardous Weather Outlook (HWOGID) remains void of any content at this time, as even our late-fall common nemesis (fire weather concerns) appear to be lower-than average threat due to mainly to a lack of any significantly-windy days (and despite the warm-up). -- Key messages details corresponding to #1-3 above: * KEY MESSAGE 1 MORE DETAILS: Although a few folks will surely disagree, most people (including this one) are greatly awaiting our abrupt/legitimate temperature climb over the next several days. Although we are not talking anything even close to record-warmth for early-November, we are at least getting back into near-to-modestly above normal territory. For the vast majority of our coverage area (CWA), highs each of the next 7 days will prevail in the 50s/60s, with the overall- mildest days (currently projected to be Fri/Sun) possibly tagging low 70s near/south of the KS border. Overnight lows will follow suit, with two more nights of below-normal temps (mainly 20s), followed by several nights of 30s (and even some 40s especially southeast). * KEY MESSAGE 2 MORE DETAILS (including overview of upper air pattern): Thanks to persistent/broad mid-upper ridging centered over the western states through the next several days, we will not only see milder air "flood" eastward into our Central Plains region, but particularly through Friday we have pretty much ZERO chance of precip due to lack of any disturbances aloft in the prevailing west-northwesterly flow. By around Fri night-Sat, the tiniest chances for perhaps some sprinkles/very spotty rain showers could flirt with mainly our northern zones, as both the ECMWF/GFS depict a quick moving/fairly weak wave zipping by slightly to our north, but at least for now all official rain chances remain slightly to our north for this. Our forecast remains dry for Sat night-Sunday daytime, as the preferred ECMWF solution keeps us "in between" waves. However, low-end chances for at least isolated rain showers have actually increased/expanded to include more of our CWA for Sun night-Monday, as both primary models show a slightly stronger shortwave trough zipping across out of the west-northwest. This is obviously still several days out and could easily change/evolve a bit in later forecasts, but this time frame currently appears to be by far the most favored time frame for anything measurable (albeit likely meager amount-wise). At least for now, Tuesday's forecast remains dry, but there are early hints of our next disturbance arriving just beyond our official forecast (around next Tues night-Wed), so do not be surprised if some low PoPs eventually appear here. * KEY MESSAGE 3 MORE DETAILS (mainly a fire weather summary): With no wintry precip or thunderstorm chances in the forecast, often times fire weather issues "ruin" an otherwise perfectly "quiet" forecast this time of year. However, we appear to even be catching a break from those this time around, as there are currently no days with an "obvious" overlap of critical relative humidity (RH) levels (20% or less) AND wind gusts of 25+ MPH. For now, the closest we come to flirting with "near-critical" fire weather is right away Wednesday afternoon, but only for a brief time in our extreme southeastern zones (mainly Thayer/Jewell/Mitchell), where there could be an overlap of RH as low as around 25% and south-southwesterly gusts up to around 25 MPH, but even this appear to be "safe" from outright critical conditions that might necessitate Warning issuance. -- Biggest changes with this latest forecast package versus the previous (night shift) issuance: 1) Low-end rain chances were expanded to include more of our CWA for Sun night-Monday 2) While temps were changed very minimally for most days, there were a couple of days with a slightly more noticeable adjustment: - Friday highs were boosted a good 3-5 degrees (most areas now mid- upper 60s instead of low-mid 60s) - Monday highs were conversely lowered 4-5 degrees as both ECMWF/GFS show a little stronger punch of cool air behind a cold front (but still not overly-cold with highs still low-mid 50s for most). -- SHORTER TERM FORECAST DETAILS FOCUSED SOLELY ON THESE NEXT 36 HOURS (through late Wed night/Thurs AM): - CURRENT/RECENT WEATHER SCENE AS OF 4 PM: Kudos preceding night shifter for all but "nailing" the temperature forecast today, with nearly the entire CWA on track to realize afternoon highs between 34-39 degrees (and a few rogue 40s mainly in our extreme southwest (Phillips/Rooks area). For those indoors all day today, it probably "looked" warmer than it was, given nearly wall-to-wall sunshine. Adding to the chill (especially this morning-early afternoon) were modestly-breezy northwest winds generally sustained 10-15 MPH/gusting 20-25 MPH at times (especially east), but thanks to a north-south oriented surface high pressure axis (around 1032 millibars) now centered over our CWA, breezes have really let up over the last few hours, as we enter a multi-hour period of light/variable direction breezes that will take us into the first part of tonight. In the mid-upper levels, water vapor satellite and short term model data confirm that we reside under pronounced north-northwesterly flow, in between a vigorous trough/closed low centered over southern Lake Michigan, and downstream from a large-scale western CONUS ridge. - THIS EVENING-OVERNIGHT (a chilly but tolerable trick-or-treat): While it will be seasonably-cold this evening for those venturing outdoors (temps quickly falling from the 30s into the 20s between 6-9 PM, the good news is that this time frame will feature the lightest winds of the night (keeping wind chills in check). More specifically, early- mid evening winds will average only around 4-8 MPH at most as direction gradually flips around to southerly behind the departing ridge axis. Later in the night, these southerly winds will be on a modest increase, generally increasing to sustained 10-15 MPH/occasional gusts 20+ MPH. These increasing breezes will likely cause actual overnight low temps to occur closer to midnight than sunrise, with most areas stabilizing (or perhaps even rising a few degrees) between midnight-sunrise. As for actual values, made very little change here, with the vast majority of the CWA expected to bottom out between 18-23 degrees. - WEDNESDAY DAYTIME (the warm-up commences): This is a mostly-classic recipe for a solid 20-degree jump in high temps. Aloft, broad ridging will take over as the dominant influence as the strong low currently over the southern Great Lakes steadily departs farther east across the northeast CONUS. Meanwhile, at the surface south-southwesterly breezes will prevail much of the day, ushering in noticeably warmer low-level air. At least through the morning-early afternoon, it will actually be rather breezy in the eastern/southeastern half of our CWA (sustained speeds mainly 10-20 MPH/gusts 20-30 MPH), while lighter speeds will prevail west in closer proximity to a weak trough axis. However, even the breezier east-southeast zones will see winds start to ease a bit mid-late afternoon. About the only "fly in the ointment" that could MAYBE temper our warm-up slightly is what appears to be a fairly noticeable increase in high level (cirrus) clouds streaming in from the west especially during the afternoon. If anything our cloud/sky cover forecast (which currently reads "partly cloudy" for the afternoon might not be quite aggressive enough. However, despite these cloud concerns, do not expect them to have a significant impact on highs, which if anything were nudged up 1-2 degrees. As a result, expect mid 50s across most of the CWA, but ranging from low 50s far northeast, to upper 50s/low 60s far southwest (60s mainly confined to Furnas/Phillips/Rooks). - WEDNESDAY EVENING-OVERNIGHT (last truly cold night for a while): It remains guaranteed dry, with high level clouds on an overall- decreasing trend versus the afternoon hours. At the surface, it will be a light wind night for sure (speeds only around 5 MPH most places), as a very weak front settles southward into/stalls over our CWA. This will set the stage for one more night of seasonably- cold/below normal temps, with lows across most of the CWA bottoming out 23-28 degrees, and possibly our extreme southeast (Mitchell County area) holding up in the low 30s. Peeking ahead to the following night (Thurs night), lows should be a good 10-13 degrees warmer than Wed night, with nearly all areas remaining ABOVE freezing for a change. && .AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Thursday) Issued at 1213 AM CDT Wed Nov 1 2023 Dry weather with VFR conditions forecast for this TAF period. While skies are currently mostly clear, models showing that upper level cirrus will be on the increase during the day. Overall winds are on looking to be on the lighter side, peaking around 10-15 MPH during the daytime hours...starting out of the south through sunrise, then turning more SWrly from about mid-morning on through late afternoon. Winds this evening through the end of this period are expected to turn light/variable. Can't rule out a couple hours of marginal LLWS between 09-13Z this morning. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && DISCUSSION...Pfannkuch AVIATION...ADP
Hazardous Weather Outlook National Weather Service Hastings NE 240 PM CDT Tue Oct 31 2023 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 011945- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 240 PM CDT Tue Oct 31 2023 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More information may be obtained at the following web page: https://www.weather.gov/hastings Pfannkuch
The national radar mosaic for the moment the first event began.
6 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, November 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1143905, 1143906, 1143907, 1143908, 1143909, 1143910.